Support Group for Mechanical & Artificial Heart Valve Surgery & Using Warfarin
I stumbled upon this forum and I’m so glad that I did. Reading your posts, I have already learned much about my condition from the people who really know. Thank you to every member who has posted on this site.
I have had aortic stenosis for many years and knew that I would need a valve replacement sooner or later. I am now 59 and had my artificial aortic valve (27mm St Jude) and replacement ascending aorta (34mm gelseal) put in four weeks ago, so I am still in the recovery phase. I have a few questions that more experienced members might be able to help me with.
Prior to the operation I was virtually asymptomatic. Since the operation my heartbeat seems far stronger. I can hear and feel it all the time. Even at rest it is thumping away like a steam hammer! Is that normal? Will it calm down, or will I just get used to it?
Also, since the operation, I have been suffering with atrial fibrillation (AF), which I had not heard of before. I have spells where my heartbeat is very irregular (think Morse code), and my pulse rate might increase to about 180 bpm. A spell can last from a few seconds to several hours and then just stop as suddenly as it started. During periods of AF, I have no energy and have to just lie down until it passes. My doctor tells me that it is not uncommon and not life-threatening. however, it could be very inconvenient if it strikes at the wrong time.
In addition to the usual Warfarin and Omeprazole, I am taking Amlodipine, Bisoprolol and Amiodarone to manage the AF (well, I think that is what they are for).
Have any other members had similar experiences? Is the condition likely to be short term or permanent? If you are living with this condition, what advice could you give me?
I would be most interested to hear from you.
Thank you for reading this posting. It is great to know that others are living life to the full with artificial heart valves. I wish every member a long, healthy and satisfying life.
Very best wishes,
Add a Comment